Florida, 2016

Damaging Winds in Florida, April 2, 2016

April 2, 2016 · NWS JAX · 2 events in 2 counties and zones

Areas of showers and isolated thunderstorms moved across the area. Strongest storms were over NE Florida during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Areas of showers and isolated thunderstorms moved across the area. Strongest storms were over NE Florida during the early morning hours. Strong post-storm wind gusts up to 44 mph developed in the afternoon as much drier air filtered across the area from the west.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 1, 8:59 PM EST, 5 hours 31 minutes earlier.

Area forecast discussion, Apr 1, 8:59 PM EST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
959 PM EDT FRI APR 1 2016

...TORNADO WATCH NUMBER 76 UNTIL 08Z FOR MOST OF SE GA/NE FL...

.UPDATE...
FIRST ROUND OF SEVERE WEATHER ALONG THE PRE-FRONTAL TROF HAS ENDED
AND HAS LEFT EAST-WEST ORIENTATION OF THE TROF NEAR THE FL/GA
BORDER AND IS AWAITING NEXT WAVE OF ENERGY PUSHING ALONG THE
NORTHERN GULF OF MEXICO JUST SOUTH OF PENSACOLA AT THE MOMENT.
THIS WILL MOVE ALONG THIS TROF AXIS AND NEXT TORNADO WATCH HAS
ALREADY BEEN ISSUED TO ADDRESS THIS THREAT OF ANOTHER ROUND OF
SUPERCELLS WITH POTENTIAL DAMAGING WINDS AND ISOLATED TORNADOES
AND TO A LESSER EXTENT THE THREAT OF LARGE HAIL. HEAVY RAINFALL
WILL ALSO ACCOMPANY THESE STORMS AS TRAINING OF CELLS IS EXPECTED
BUT MOST OF THESE AREAS HAVE RAINFALL DEFICITS OF 3 TO 6 INCHES
SINCE THIS PAST WINTER SO WHILE THE RAINFALL WILL BE BENEFICIAL
TEMPORARY FLOODING WILL BE POSSIBLE BUT NOT LIKELY SIGNIFICANT
ENOUGH TO WARRANT THE ISSUANCE OF A FLOOD WATCH. THE WAVE OF
ENERGY WILL PASS EAST OF THE REGION BY SUNRISE AND ALLOW FOR
TRAILING FRONT TO PUSH THROUGH THE FORECAST AREA SAT MORNING WITH
MORE RAINFALL/EMBEDDED STORMS...ENDING FROM NORTHWEST TO SOUTHEAST
BY THE LATE MORNING AND EARLY AFTERNOON HOURS. MIN TEMPS TONIGHT
WILL BE VERY MILD IN THE LOWER 70S ACROSS NE FL AND UPPER 60S
ACROSS SE GA. HIGHS ON SATURDAY WILL ONLY BOUNCE BACK INTO THE
MID TO UPPER 70S WITH ALL THE RAINFALL/CLOUD COVER AND FRONTAL
PASSAGE EXPECTED. WIDESPREAD RAINFALL AMOUNTS OF 1-2 INCHES ARE
EXPECTED WITH LIKELY HIGHER ISOLATED TOTALS CLOSER TO 4 INCHES
ACROSS THE SUWANNEE RIVER VALLEY OF INLAND NORTH FLORIDA.

&&

.AVIATION...
VFR WITH BREAK IN THE STORMS THIS EVENING BUT AFTER 06Z EXPECT A
RETURN TO IFR/MVFR VSBYS/CIGS IN SOLID SHOWERS AND EMBEDDED STORMS
THAT WILL LAST UNTIL AROUND 12Z WITH RAINFALL BECOMING LIGHTER
UNTIL 15-17Z...THEN ENDING WITH LINGERING MVFR CIGS UNTIL THE 21Z
TIME FRAME THAT SHOULD SLOWLY BECOME VFR.

&&

.MARINE...
SOUTH TO SOUTHWEST FLOW WILL INCREASE LATE TONIGHT AND EARLY
SATURDAY AHEAD OF THE FRONT TO 15-20 KNOTS BUT SHOULD REMAIN JUST
BELOW ADVISORY CRITERIA AND WILL KEEP EXERCISE CAUTION HEADLINES
WITH SEAS OF 3-5 FT. OTHERWISE RISK OF SEVERE STORMS WITH DAMAGING
WINDS OVERNIGHT TONIGHT AND EARLY SATURDAY.

RIP CURRENTS: LOW RISK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  66  72  47  72 /  90  50   0   0
SSI  68  74  50  68 /  80  70  10   0
JAX  70  79  52  72 /  70  70  10   0
SGJ  71  79  54  68 /  70  70  20   0
GNV  70  78  52  74 /  80  80  10   0
OCF  70  79  52  75 /  70  80  20   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/NELSON/COMBS
Hazardous weather outlook, Apr 1, 9:00 PM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1000 PM EDT FRI APR 1 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-021000-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1000 PM EDT FRI APR 1 2016

...TORNADO WATCH NUMBER 76 IS IN EFFECT UNTIL 4 AM EDT FOR PORTIONS
OF SOUTHEAST GEORGIA AND NORTHEAST FLORIDA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

TORNADO WATCH IS IN EFFECT FOR MOST OF SOUTHEAST GEORGIA AND
NORTHEAST FLORIDA. NUMEROUS THUNDERSTORMS ARE EXPECTED AND MAY
BECOME SEVERE WITH DAMAGING WIND GUSTS...ISOLATED TORNADOES AND
LARGE HAIL. HEAVY RAINFALL IS EXPECTED WITH WIDESPREAD 1 TO 2 INCH
STORM TOTAL AMOUNTS AND STORM CELL TRAINING WILL LEAD TO ISOLATED
HIGHER AMOUNTS CLOSE TO 4 INCHES...ESPECIALLY ACROSS INLAND AREAS OF
NORTH FLORIDA AROUND THE SUWANNEE RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A MARGINAL RISK OF SEVERE THUNDERSTORMS IS EXPECTED OVER EXTREME
SOUTHEASTERN GEORGIA...NORTHEAST AND NORTH CENTRAL FLORIDA ON
SATURDAY AS A COLD FRONT MOVES THROUGH OUR REGION. STRONGER
ACTIVITY WILL PRODUCE STRONG WIND GUSTS AND HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ASKED TO SELF-ACTIVATE OVERNIGHT WHEN WATCHES
AND/OR WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Apr 1, 10:09 PM EST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1109 PM EDT FRI APR 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     TSTM WND DMG     DIXIE UNION             31.34N 82.46W
04/01/2016                   WARE               GA   BROADCAST MEDIA

            WJAX-TV RELAYED PHOTOS FROM THE PUBLIC OF A TIN ROOF
            BLOWN OFF A RESIDENCE.TIME OF DAMAGE BASED ON RADAR DATA.

&&

NELSON
Local storm report, Apr 1, 10:20 PM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1120 PM EDT FRI APR 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     DIXIE UNION             31.34N 82.46W
04/01/2016                   WARE               GA   BROADCAST MEDIA

            WJAX-TV RELAYED PHOTOS FROM THE PUBLIC OF A TIN ROOF
            BLOWN OFF A RESIDENCE.TIME OF DAMAGE BASED ON RADAR DATA.

&&

NELSON
Local storm report, Apr 1, 11:25 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1225 AM EDT SAT APR 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     DOWNBURST        8 S PEARSON             31.18N 82.85W
04/01/2016                   CLINCH             GA   EMERGENCY MNGR

            CLINCH COUNTY EMERGENCY MANAGEMENT RELAYED SEVERAL
            PHOTOGRAHS DEPICTING UPROOTED LARGE TREES...SNAPPED
            TREES...AND SIGNIFICANT STRUCTURAL DAMAGE TO A HOME IN
            THE GUEST MILLPOND AREA NEAR THE ATKINSON COUNTY BORDER.
            DAMAGE IS DUE TO A POSSIBLE TORNADO. TIME OF DAMAGE BASED
            ON RADAR DATA.

&&

NELSON
Local storm report, Apr 1, 11:27 PM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1227 AM EDT SAT APR 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     DOWNBURST        8 S PEARSON             31.18N 82.85W
04/01/2016                   CLINCH             GA   EMERGENCY MNGR

            CLINCH COUNTY EMERGENCY MANAGEMENT RELAYED SEVERAL
            PHOTOGRAPHS OF UPROOTED LARGE TREES...SNAPPED TREES...AND
            SIGNIFICANT STRUCTURAL DAMAGE TO A HOME IN THE GUEST
            MILLPOND AREA NEAR THE ATKINSON COUNTY BORDER. DAMAGE IS
            DUE TO A POSSIBLE TORNADO. TIME OF DAMAGE BASED ON RADAR
            DATA.

&&

NELSON
Special weather statement, Apr 2, 1:17 AM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
217 AM EDT SAT APR 2 2016

FLZ021-020700-
SUWANNEE FL-
217 AM EDT SAT APR 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUWANNEE COUNTY UNTIL 300
AM EDT...

AT 216 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LURAVILLE...OR 8 MILES NORTH OF MAYO...MOVING EAST AT 30 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM.
TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCED WARNING.

LOCATIONS IMPACTED INCLUDE...
LIVE OAK...MCALPIN...LURAVILLE...DOWLING PARK...NEWBURN AND HOUSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EDT FOR NORTHERN
FLORIDA.

LAT...LON 3036 8289 3008 8280 3006 8306 3008 8307
      3009 8311 3011 8312 3010 8314 3011 8316
      3009 8318 3010 8319 3010 8321 3012 8323
      3017 8323 3018 8325 3023 8324 3023 8325
      3025 8324 3026 8325
TIME...MOT...LOC 0616Z 258DEG 27KT 3018 8320

NELSON
Special weather statement, Apr 2, 2:17 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
317 AM EDT SAT APR 2 2016

FLZ020>022-020815-
COLUMBIA FL-HAMILTON FL-SUWANNEE FL-
317 AM EDT SAT APR 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...SUWANNEE AND NORTHERN
COLUMBIA COUNTIES UNTIL 415 AM EDT...

AT 317 AM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTHWEST OF BLUE SPRINGS TO DOWLING
PARK TO 10 MILES SOUTHWEST OF PERRY. MOVEMENT WAS NORTHEAST AT 45
MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
LAKE CITY...LIVE OAK...JASPER...JENNINGS...WHITE SPRINGS...SUWANNEE
SPRINGS...SUWANNEE RIVER STATE PARK...WELLBORN...CROSSROADS...BELMONT...
BLUE SPRINGS...LURAVILLE...WINFIELD...DOWLING PARK...SUWANNEE VALLEY...
FIVE POINTS...WATERTOWN...MCALPIN...HOUSTON AND NEWBURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3031 8321 3035 8321 3035 8319 3038 8319
      3039 8317 3041 8318 3042 8322 3046 8322
      3047 8324 3054 8325 3062 8304 3059 8257
      3057 8249 3014 8250 3003 8302 3011 8312
      3011 8316 3009 8319 3012 8323 3026 8325
TIME...MOT...LOC 0717Z 235DEG 39KT 3043 8330 3023 8321 2997 8366

ENYEDI

The radar

The Moody AFB radar (KVAX), 66 km away, was scanning. The volume nearest the first event began at 07:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Suwannee

When
April 2, 2:30 AM EST
Where
Suwannee County, 8.02 mi NNE of Wellborn
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.332, -82.756

Trees were blown down near County Road 136.

Thunderstorm Wind, Columbia

When
April 2, 3:40 AM EST
Where
Columbia County, Lake City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.180, -82.630

A few trees were blown down within Lake City city limits.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624045, 624046.